Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 8:18 PM CDT for Decatur County, Norton County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 29, 2017, 9:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:26 PM CDT | HAIL 0.75 | 10 N Norcatur, KS | GROUND WAS COVERED BY DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
758
WUUS53 KGLD 300118
SVRGLD
KSC039-137-300215-
/O.NEW.KGLD.SV.W.0177.170630T0118Z-170630T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
818 PM CDT THU JUN 29 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Norton County in northwestern Kansas...
Northeastern Decatur County in northwestern Kansas...
* Until 915 PM CDT
* At 818 PM CDT, a severe thunderstorm was located 5 miles south of
Lebanon, or 17 miles northeast of Oberlin, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Norton, Norcatur and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 9985 3984 10037 4000 10033 4000 9973
TIME...MOT...LOC 0118Z 275DEG 25KT 3997 10026
HAIL...1.50IN
WIND...60MPH
$$
Lundquist5 follow-up statements
045
WWUS53 KGLD 300125
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
825 PM CDT THU JUN 29 2017
KSC039-137-300215-
/O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-Decatur KS-
825 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...
At 825 PM CDT, a severe thunderstorm was located 6 miles southeast of
Lebanon, or 19 miles northwest of Norton, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Norton, Norcatur and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 9985 3984 10037 4000 10033 4000 9973
TIME...MOT...LOC 0125Z 276DEG 23KT 3996 10021
HAIL...2.00IN
WIND...60MPH
$$
Lundquist671
WWUS53 KGLD 300139
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
839 PM CDT THU JUN 29 2017
KSC039-300149-
/O.CAN.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Decatur KS-
839 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3986 9979 3990 10018 4000 10017 4000 9973
TIME...MOT...LOC 0139Z 275DEG 25KT 3995 10008
$$
KSC137-300215-
/O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-
839 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN NORTON COUNTY...
At 839 PM CDT, a severe thunderstorm was located 9 miles northeast of
Norcatur, or 12 miles northwest of Norton, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Norton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3986 9979 3990 10018 4000 10017 4000 9973
TIME...MOT...LOC 0139Z 275DEG 25KT 3995 10008
HAIL...1.50IN
WIND...60MPH
$$
Lundquist849 WWUS53 KGLD 300150 SVSGLD Severe Weather Statement National Weather Service Goodland KS 850 PM CDT THU JUN 29 2017 KSC137-300215- /O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/ Norton KS- 850 PM CDT THU JUN 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHWESTERN NORTON COUNTY... At 850 PM CDT, a severe thunderstorm was located 9 miles southeast of Wilsonville, or 12 miles northwest of Norton, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northwestern Norton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3989 9978 3991 10009 4000 10010 4000 9973 TIME...MOT...LOC 0150Z 260DEG 24KT 3999 10001 HAIL...0.88IN WIND...60MPH $$ Lundquist
399 WWUS53 KGLD 300159 SVSGLD Severe Weather Statement National Weather Service Goodland KS 859 PM CDT THU JUN 29 2017 KSC137-300215- /O.CON.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/ Norton KS- 859 PM CDT THU JUN 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTH CENTRAL NORTON COUNTY... At 859 PM CDT, a severe thunderstorm was located 9 miles south of Hendley, or 11 miles north of Norton, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of north central Norton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3995 9976 3995 10001 4000 10003 4000 9973 TIME...MOT...LOC 0159Z 255DEG 25KT 3999 9994 HAIL...0.88IN WIND...60MPH $$ Lundquist
079
WWUS53 KGLD 300205
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
905 PM CDT THU JUN 29 2017
KSC137-300215-
/O.EXP.KGLD.SV.W.0177.000000T0000Z-170630T0215Z/
Norton KS-
905 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NORTON COUNTY
WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3995 9976 3995 10001 4000 10003 4000 9973
TIME...MOT...LOC 0205Z 275DEG 25KT 3999 9991
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 29, 7:00 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Goodland KS 600 PM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 300 PM MDT Thu Jun 29 2017 An upper level disturbance currently moving southeast over the Colorado front range is forecast to initiate showers and thunderstorms generally along and south of the interstate and west of highway 27 around 00z. Upper level jet divergence signature suggests a cluster of thunderstorms which is also suggested by hrrr model qpf. Severe weather is likely. This cluster of storms is expected to move east and southeast across the area during the evening and generally out of the area by midnight. Should have a lull in activity during the early morning hours of Friday before another disturbance and jet support moves in from the northwest supporting another chance of showers/thunderstorms by sunrise. Mid level moisture rather lacking during the afternoon so only slight chance pops for now. Low temperatures in the low 50s west to low 60s east. High temperatures Friday in the low to mid 70s in far eastern Colorado, mid 70s to low 80s elsewhere. .LONG TERM...(Friday night through Thursday) Issued at 137 PM MDT Thu Jun 29 2017 Flow aloft becomes northwesterly Friday night as a ridge builds over the southwestern CONUS. High pressure moves east onto the region, resulting in increased temperatures on Saturday as well as dry weather. Models hint at a quick shot at precipitation overnight on Saturday for the southern portion of the forecast area. The next shortwave set to impact the area arrives on Sunday, generating shower and thunderstorm chances in the afternoon and evening. The shortwave strengthens a lee trough, with southerly winds drawing moisture north. The increasing moisture along with decent shear and instability should be enough for a few severe thunderstorms. Will continue to monitor. Precipitation exits the region overnight. A somewhat active pattern continues into next week with the upper ridge expanding northeast and some moisture filtering northward underneath. A similar setup to Sunday will develop on Monday. However, in addition to this, a disturbance traverses the Rockies and advances across the area. This generates shower and thunderstorm chances again in the afternoon and evening hours. Dry conditions are anticipated on Tuesday as the system moves east. Wednesday and Thursday: The upper ridge over the southwestern portion of the country amplifies, expanding north and east, and flow aloft remains from the north northwest during this period on the eastern side of the high pressure. Guidance differs in the strength and position of the ridge. Kept slight to low chance PoPs each afternoon and evening as disturbances work their way through the flow. High temperatures during the period mainly range within the mid 80s to mid 90s across the region. Low temperatures stay in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Jun 29 2017 TSRA with MVFR to VFR will start out the GLD TAF with a quick return to VFR conditions once the discrete cell moves east of the site after 01Z. MCK will remain VFR through the TAF period with a few thunderstorms moving through the vicinity between 02-06Z. Showers may also move through the area of the MCK site between 14-20Z during the day on Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Thu Jun 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Strong and severe thunderstorms are expected after 3 PM MDT (4 PM CDT) generally along and south of Interstate 70. Wind gusts over 70 mph producing blowing dust and reduced visibilities along with large hail will be the primary threats. Very heavy rainfall is also possible for a short period of time which could cause sharply reduced visibilities and possible flooding of poor drainage and low lying areas. The severe weather threat should be over by 9 PM MDT (10 PM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... On Sunday afternoon and night, there will be a chance of thunderstorms across the entire area. Some of these storms could become severe. On Tuesday afternoon and night, isolated thunderstorms are expected across east central Colorado. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Jun 29, 6:59 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Goodland KS 559 PM MDT THU JUN 29 2017 COZ092-300015- Cheyenne County CO- 559 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Eads, or 35 miles southwest of Cheyenne Wells, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3863 10317 3879 10304 3861 10261 3861 10314 TIME...MOT...LOC 2359Z 298DEG 34KT 3861 10296 Lundquist
Special weather statement, Jun 29, 7:45 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM CDT THU JUN 29 2017
KSZ003-004-NEZ081-300100-
Norton KS-Decatur KS-Red Willow NE-
745 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 800
PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Danbury, or 13 miles northeast of Oberlin, moving
east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Norton...northeastern Decatur and southeastern Red Willow Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3986 9992 3983 10046 4000 10049 4006 10019
4000 10019 4000 9995
TIME...MOT...LOC 0045Z 258DEG 28KT 3993 10033
LundquistSpecial weather statement, Jun 29, 7:49 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Goodland KS 749 PM CDT THU JUN 29 2017 KSZ002-003-300115- Rawlins KS-Decatur KS- 749 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES UNTIL 815 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Rexford, or 16 miles northeast of Colby, moving east at 45 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Rawlins and southwestern Decatur Counties. LAT...LON 3957 10097 3968 10101 3977 10050 3957 10047 TIME...MOT...LOC 0049Z 260DEG 40KT 3958 10087 Lundquist
Special weather statement, Jun 29, 8:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM CDT THU JUN 29 2017
KSZ003-004-300115-
Norton KS-Decatur KS-
802 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 815 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 16 miles east of Oberlin, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Norton, Norcatur and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3978 10038 3998 10033 4000 9992 3978 9990
3974 10024
TIME...MOT...LOC 0102Z 282DEG 29KT 3987 10023
LundquistLocal storm report, Jun 29, 8:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 6 N REXFORD 39.55N 100.74W
06/29/2017 M61 MPH THOMAS KS MESONET
KKSREXFO2 MESONET SITE AT FDK PLANT MEASURED 61 MPH WIND
GUST.
&&
SMELocal storm report, Jun 29, 8:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 3 ENE GEM 39.44N 100.85W
06/29/2017 M62 MPH THOMAS KS MESONET
CWOP SITE F0981 MEASURED 62 MPH WIND GUST.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Jun 29, 7:45 PM CDT | Special Weather Statement | GLD | Decatur | 15 min |
| Jun 29, 7:49 PM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Jun 29, 8:02 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| Jun 29, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 52 min |
| Jun 29, 8:32 PM CDT | Special Weather Statement | GLD | Sheridan | 28 min |
| Jun 29, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
| Jun 29, 9:03 PM CDT | Special Weather Statement | GLD | Graham | 27 min |
| Jun 29, 9:10 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.